Trusted Content

The Dangers Of Snorting Restoril (Temazepam Insufflation)

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

Snorting Restoril (temazepam) can cause great physical and mental harm, addiction and overdose. From detox to rehab, good treatment works to heal the damage caused by addiction.

AddictionCampuses.com The Dangers Of Snorting Restoril (Temazepam Insufflation)

Any time a drug is altered and taken in a way other than intended the risk of adverse health effects and bodily injury climbs. Snorting Restoril is no exception.

Snorting this benzodiazepine drug (also referred to by the generic name temazepam) can increase a person’s chance of addiction and overdose. It can also cause physical and mental health problems, including damage to the nose and psychological problems caused by withdrawal. A good addiction treatment program will focus on healing the physical and mental harm caused by addiction.

The cravings and urges that accompany addiction can make a person see little else besides finding and using more of the drug. Because of this, many people go to great lengths to find and use a drug, even when it damages their health, relationships and/or career.

To increase the pleasurable effects of a drug and the rate by which they experience the high, some people change the way they take it. With drugs like Restoril that come in a capsule form, this could entail opening the capsule and crushing the drug in order to snort it. Snorting a drug is also referred to as insufflation.

Snorting a drug can irritate and inflame the delicate tissues in the nose. In the least, this could cause chronic nose bleeds and bad breath, and in the most severe of cases, the damage may include scarring and changes to the structure of the nose. Many medications are made with binders and fillers when snorted, these substances could cause additional irritation and damage to the nose.

When a drug is snorted the effects are typically felt much faster than when the drug is taken orally. When a drug enters a person’s system faster, it can be far easier to overdose.

Ready to make a change?
Call to speak to a treatment specialist.

Restoril Abuse Can Cause Overdose

Like other benzodiazepines, the sedative and hypnotic properties of Restoril can cause an overdose when this drug is used other than prescribed. Even if a person is using their medication as prescribed, an overdose may still be possible if they mix it with another drug.

Mixing Restoril with other central nervous system depressants, such as alcohol and opioid painkillers, can intensify overdose and increase the odds that overdose becomes fatal.

Restoril affects some of the body’s most vital systems, namely those that control life-support functions. As a central nervous system depressant, this drug can change a person’s blood pressure, breathing, heart or temperature rates. During abuse, when a person takes too much of this substance at once or doses too close together, these systems can malfunction and slow to dangerous levels.

When this happens, a person may not be able to breathe normally and take in enough oxygen. These breathing changes, called respiratory depression, can become severe to the point of being life-threatening. During this period a person’s blood pressure could fall, a state called hypotension.

Additional signs and dangers of overdose include a person becoming:

  • Confused
  • Dizzy
  • Drowsy
  • Excessively sleepy
  • Faint
  • Lightheaded
  • Unconscious

Overdose can cause extreme sedation and coma. Untreated overdose can be fatal. Calling emergency medical services can help a person recover from the overdose. This medical care will focus on stabilizing a person’s vital signs. At this time, Flumazenil may be administered to reverse some or all of the sedation caused by a benzodiazepine overdose.

Restoril Abuse Can Cause Physical And Mental Harm

The danger of Restoril abuse begins the moment a person first misuses this drug. As a person’s use intensifies, the harm caused to body and mind can become more severe.

When a person first abuses Restoril they will likely experience a pleasurable effect. For some, this may be the sedative or calming properties caused by this drug, for others a mild sense of euphoria. As drug abuse continues, these feelings may begin to decline. This is caused by tolerance. In order to overcome this, many people increase the amount of drug they are abusing, a behavior that can fuel addiction.

The more a person abuses this drug, the closer they come to form a physical dependence. When a person is dependent on a substance their body malfunctions and becomes sick without it, symptoms known as withdrawal. Quite often a person will take more of a drug to reduce or avoid withdrawal symptoms. This too increases the chance of addiction.

While tolerance and dependence can happen with prescribed use when accompanied by other factors they are both criteria of addiction. Uncontrollable cravings, disregard for important responsibilities within a person’s life and damage to relationships are all characteristics of addiction.

Benzodiazepine abuse may also cause:

  • Falls and injuries
  • Increased risk of dementia or Alzheimer’s disease
  • Motor vehicle accidents
  • Nausea and vomiting
  • Rebound insomnia
  • Sleepwalking or sleep driving
  • Unsafe sex

Many people continue using drugs to cope with the emotional and mental pain caused by addiction. For instance, as a person’s relationships struggle due to drug abuse, they may increase the amount of drug they use. This creates a vicious cycle that continues to pollute a person’s life and health and increases the harm caused by addiction.

Withdrawal From Restoril Can Be Deadly

Withdrawal from Restoril can go beyond uncomfortable and painful. Like alcohol, withdrawal symptoms can become so severe that a person’s life is in jeopardy.

Benzodiazepine withdrawal can cause seizures and delirium tremens, states that can be fatal without medical supervision and treatment. Because of this, it can be very dangerous to detox at home without the 24-hour supervision that is provided in a medical detox program.

Knowing the signs of withdrawal can help a person to get medical care before the situation progresses to this point. Symptoms of withdrawal include:

  • Abdominal aches and pains
  • Convulsions
  • Muscle cramps
  • Sweating
  • Tremor
  • Vomiting

In addition to this, certain people may experience another complication of withdrawal, protracted withdrawal. Protracted withdrawal from benzodiazepines can cause intense psychological problems that last months. Symptoms appear similar to those caused by the following mental health problems: agitated depression, generalized anxiety disorder, panic disorder, obsessive-compulsive disorder, and schizophrenia. Choosing a long-term inpatient drug treatment program could help a person to cope with these symptoms.

If a person is contemplating quitting Restoril or any other drug, they should speak to a medical professional or addiction specialist first. Choosing a medical detox can help a person to safely and more comfortably withdrawal. Without this support, a person also has an easier time relapsing.

Treating Restoril Addiction

Benzodiazepine addiction treatment often comes in two parts, a medically supervised detox and drug rehabilitation.

Medical detox helps a person to safely wean off the drug of abuse. To accomplish this, medications may be used. These treatments help to reduce or alleviate withdrawal symptoms and cravings, in addition to helping the body cleanse any remaining toxins from its system.

Detoxing can be a very intimidating and emotionally draining time. To reduce this strain, compassionate staff will offer comfort and encouragement while a person undergoes medical care.

A detoxification program shouldn’t be viewed as a standalone treatment for addiction. This service focuses on treating the physical aspects of addiction. To treat the psychological effects, more in-depth treatment is necessary.

Inpatient drug rehab programs allow a person to transition from detox to rehab with greater protection from outside interference, stress, and temptation. This helps to insulate a person from people or circumstances that could trigger thoughts of relapse at this critical time.

Once a person’s in rehab, a variety of therapies help to heal the mental and emotional damage caused by addiction. This integrated approach helps to ensure that a person is confident and prepared for a newly sober life.

Reach out to Addiction Campuses to learn about treatment for Restoril abuse and addiction.

DailyMed — LABEL: RESTORIL - https://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=bc56f7fd-1aaf-48ff-8aa7-d467e59e1015

Harvard Health Publishing - https://www.health.harvard.edu/blog/benzodiazepine-use-may-raise-risk-alzheimers-disease-201409107397

MedlinePlus - https://medlineplus.gov/druginfo/meds/a684003.html

National Institute on Drug Abuse - https://www.drugabuse.gov/drugs-abuse/opioids/benzodiazepines-opioids

Substance Abuse and Mental Health Services Administration - https://store.samhsa.gov/shin/content/SMA10-4554/SMA10-4554.pdf

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC
Let us walk you through the treatment process. We're here to help.
100% Free and Confidential. Call (888) 966-8973

You're Not Alone.
Addiction Campuses Can Help.

Get Confidential Help 24/7

(888) 966-8973

Get 24/7 Treatment Help

(888) 966-8973

For Immediate Treatment Help Call:
(888) 966-8973